Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 70, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 17, 2019, 3:47 PM CDT for Dawson County, Gosper County, Phelps County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2019, 3:47 PM CDT (20:47 UTC)
- Expired
- May 17, 2019, 4:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dawson County, NE, Gosper County, NE, Phelps County, NE
The radar
The Grand Island radar (KUEX), 111 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 2:59 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -721 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 328 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:38 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, May 17, 12:38 PM CDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Hastings NE 1238 PM CDT Fri May 17 2019 .SHORT TERM...(Today and tonight) Issued at 405 AM CDT Fri May 17 2019 A bit of a challenging forecast this morning as there is quite a bit of spread in model guidance for initiation and spread of convection this afternoon and evening. What is more certain...however...is once convection is able to get going...significant instability and modest shear should allow for the convection to become organized...with severe thunderstorms likely. While a few thunderstorms have developed near the eastern periphery of the forecast area this morning...these storms are expected to remain non-severe as they slowly diminish through the mid morning hours. The focus then shifts to our northwest where a cold front will begin tracking southeast late in the day. Some of the short term guidance is hinting that a few storms could develop ahead of this front by mid afternoon...propagating northeast as the front encroaches on the local area during the early evening hours. Expect this front to be the focus for the best potential of severe convection late in the day...with the potential for very large hail, damaging wind gusts and a few tornadoes all not out of the question. Think the focus for the strongest activity will remain northwest of the tri-cities late this afternoon and early evening...with the storms becoming more elevated in nature and transitioning east across the remainder of the forecast area during the late evening hours. While severe potential will remain...the greatest threat for a tornado or two will be during the late afternoon hours...with thunderstorms diminishing in both coverage and intensity overnight. Temperature wise...with lots of cloud cover...expect highs this afternoon to be about 5-7 degrees below yesterdays readings despite the very balmy start to the day. While temperatures will drop off some behind the front overnight tonight...expect them still to remain above seasonal norms with mid 50s and lower 60s forecast for overnight lows early Saturday morning. .LONG TERM...(Saturday through Thursday) Issued at 405 AM CDT Fri May 17 2019 Multiple chances for unsettled weather exist across the area through the extended periods as west southwesterly flow steers multiple disturbances across the plains. After todays warm readings...expect temperatures to drop back to near normal on Saturday...with well below normal temperatures forecast for both Sunday and Monday. Temperatures will then moderate by the middle of next week in this southwesterly flow pattern...but likely remain near or below average. Overall...this looks like a fairly active period of weather...with a few chances for thunderstorms mixed with periods of showers...as instability is primarily limited to southern portions of the forecast area through the extended periods with Tuesday and Thursday afternoons being the most favored periods for more widespread thunderstorm activity at this time. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday) Issued at 1233 PM CDT Fri May 17 2019 Gusty southerly winds will continue this afternoon and well into tonight, ahead of an approaching sfc cold front. Late tonight through the end of the period, winds turn more westerly, diminishing in speed a bit. Currently have VFR conditions going with a SCT030 mention starting this afternoon, but will have to monitor obs in case it becomes more of a BKN030 deck. Confidence in impact on the terminal sites from any thunderstorm activity isn't the highest, with the better potential looks to be to their west-northwest, but do have a VCTS mention going. Decided to throw in a brief period of LLWS, as the LLJ cranks up ahead of the frontal boundary. It's on the marginal side, and models suggest it'd be a roughly 2-4 hr period when this is possible. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Rossi LONG TERM...Rossi AVIATION...ADP
Hazardous weather outlook, May 17, 3:16 PM CDT, 31 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 316 PM CDT Fri May 17 2019 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 181200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 316 PM CDT Fri May 17 2019 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms will be possible across the entire outlook area late this afternoon through this evening, with best chances primarily west of a line from Cambridge to Kearney to Greeley, Nebraska. Especially in that area, very large hail to the size of baseballs, wind gusts to around 70 MPH, and perhaps a few tornadoes will be possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered thunderstorms are possible Saturday afternoon and evening, with a small chance for severe weather primarily east of Highway 281 across both south central Nebraska and north central Kansas. Periodic thunderstorm chances return to the forecast from Monday afternoon through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed late this afternoon and evening, especially west of a line from Cambridge to Kearney to Greeley. Any reports of hail, damaging wind gusts or tornadoes would be appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, May 17, 3:35 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Hastings NE
335 PM CDT Fri May 17 2019
NEZ060-072-073-172115-
Phelps NE-Dawson NE-Gosper NE-
335 PM CDT Fri May 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHELPS...GOSPER AND
CENTRAL DAWSON COUNTIES UNTIL 415 PM CDT...
At 335 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Johnson Lake to 10 miles north of
Arapahoe. Movement was northeast at 40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Lexington, Bertrand, Elwood, Overton, Eddyville, Smithfield and
Johnson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Johnson Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
A Tornado Watch remains in effect until 1000 PM CDT for south central
Nebraska.
LAT...LON 4044 10000 4044 9998 4050 9998 4076 9994
4105 9979 4105 9954 4057 9953 4035 9987
4035 10002
TIME...MOT...LOC 2035Z 212DEG 35KT 4073 9988 4045 9994
ThiesThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:40 PM CDT | Special Weather Statement | GID | Gosper | 35 min |
| May 16, 8:14 PM CDT | Special Weather Statement | GID | Gosper | 46 min |
| May 16, 8:24 PM CDT | Special Weather Statement | GID | Dawson | 51 min |
| May 17, 3:35 PM CDT | Special Weather Statement | GID | Dawson, Gosper | 40 min |
| May 17, 4:22 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson | 23 min |
| May 17, 4:46 PM CDT | Severe Thunderstorm Warning | GID | Sherman, Valley | 44 min |
| May 17, 6:48 PM CDT | Tornado Warning | GID | Dawson | 57 min |
| May 17, 3:17 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks | 43 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.